Baking powder overdoseSodium bicarbonate
Baking powder is a cooking product that helps batter rise. This article discusses the effects of swallowing a large amount of baking powder. Baking powder is considered nontoxic when it is used in cooking and baking. However, serious complications can occur from overdoses or allergic reactions.
This is for information only and not for use in the treatment or management of an actual overdose. If you have an overdose, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Baking powder contains sodium bicarbonate (also found in baking soda) and an acid (such as cream of tartar). It may also contain cornstarch or a similar product to keep it from clumping.
The above ingredients are used in baking powder. They may also be found in other products.
The symptoms of a baking powder overdose include:
- Abdominal pain
- Vomiting (severe)
- Diarrhea (severe)
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to do so.
If the person can swallow, give them water or milk right away, unless a provider tells you not to. DO NOT give water or milk if the person has symptoms that make it hard to swallow. These include vomiting, having convulsions, or a decreased level of alertness.
Before Calling Emergency
Have this information ready:
- The person's age, weight, and condition
- The name of the product
- The time it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
- Blood and urine tests
- ECG (electrocardiogram or heart rhythm tracing)
- Intravenous fluids (through a vein)
- Medicines to treat symptoms
The outcome of a baking powder overdose depends on many factors, including:
- Amount of baking powder swallowed
- Person's age, weight, and overall health
- Type of complications that develop
If nausea, vomiting, and diarrhea are not controlled, serious dehydration and body chemical and mineral (electrolyte) imbalances may occur. These can cause heart rhythm disturbances.
Keep all household food items in their original containers and out of the reach of children. Any white powder may look like sugar to a child. This mix up could lead to accidental ingestion.
Thomas SHL. Poisoning. In: Ralston SH, Penman ID, Strachan MWJ, Hobson RP, eds. Davidson's Principles and Practice of Medicine. 23rd ed. Philadelphia, PA: Elsevier; 2018:chap 7.
Review Date: 5/17/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.